Advertisement

On the Ideal Magnetohydrodynamics in Three-Dimensional Thin Domains: Well-Posedness and Asymptotics

Article
  • 11 Downloads

Abstract

We consider the ideal magnetohydrodynamics (MHD) subjected to a strong magnetic field along \(x_1\) direction in three-dimensional (3D) thin domain \(\Omega _\delta =\mathop {{\mathbb {R}}}\nolimits ^2\times (-\delta ,\delta )\) with slip boundary conditions. It is well-known that in this situation the system will generate Alfvén waves. Our results are summarized as follows:
  1. (i)

    We construct the global solutions (Alfvén waves) to MHD in the thin domain \(\Omega _\delta \) with \(\delta >0\). In addition, the uniform energy estimates are obtained with respect to the parameter \(\delta \).

     
  2. (ii)

    We justify the asymptotics of the MHD equations from the thin domain \(\Omega _\delta \) to the plane \(\mathop {{\mathbb {R}}}\nolimits ^2\). More precisely, we prove that the 3D Alfvén waves in \(\Omega _\delta \) will converge to the 2D Alfvén waves in \(\mathop {{\mathbb {R}}}\nolimits ^2\) in the limit that \(\delta \) goes to zero provided that the leading part (horizontal component) of the initial 3D Alfvén waves on \(\Omega _\delta \) converges to a 2D vector filed on \(\mathop {{\mathbb {R}}}\nolimits ^2\) as \(\delta \rightarrow 0\). This shows that Alfvén waves propagating along the horizontal direction of the 3D thin domain \(\Omega _\delta \) are stable and can be approximated by the 2D Alfvén waves when \(\delta \) is sufficiently small. Moreover, the control of the 2D Alfvén waves can be obtained from the control of 3D Alfvén waves in the thin domain \(\Omega _\delta \) with aid of the uniform bounds.

     
The proofs of main results rely on the design of the proper energy functional and the null structures of the nonlinear terms. Here the term null structures means things: separation of the Alfvén waves (\(z_+\) and \(z_-\)); and no bad quadratic terms \(Q(\partial _3z_-^h,\partial _3 z_+^h)\) where \(z_\pm =(z_\pm ^h, z^3_\pm )\), \(z_\pm ^h=(z_\pm ^1,z_\pm ^2)\) and \(Q(\partial _3 z_-^h,\partial _3 z_+^h)\) is the linear combination of terms \(\partial ^{\alpha }\partial _3z_-^h\partial ^{\beta }\partial _3z_+^h\) with \(\alpha ,\beta \in ({\mathop {{\mathbb {Z}}}\nolimits }_{\ge 0})^2\).

Notes

Acknowledgements

The author would like to thank the anonymous referees for many helpful suggestions and comments. Part of this work was done when the author was working in LSEC, Academy of Mathematics and Systems Science, CAS. The author is partially supported by NSF of China under Grant 11671383 and by an innovation grant from the National Center for Mathematics and Interdisciplinary Science.

References

  1. 1.
    Alfvén , H.: Existence of electromagnetic-Hydrodynamic waves. Nature150, 405–406, 1942ADSCrossRefGoogle Scholar
  2. 2.
    Bardos , C., Sulem , C., Sulem , P.-L.: Longtime dynamics of a conductive fluid in the presence of a strong magnetic field. Trans. Amer. Math. Soc. 305(1), 175–191, 1988MathSciNetCrossRefGoogle Scholar
  3. 3.
    Cai Y., Lei Z.: Global Well-posedness of the Incompressible Magnetohydrodynamics, arXiv:1605.00439
  4. 4.
    Christodoulou, D., Klainerman, S.: The global nonlinear stability of Minkowski space. Princeton Mathematical Series41, 1993Google Scholar
  5. 5.
    Davidson, P. A.: An introduction to Magnetohydrodynamics, Cambridge Texts in Applied Mathematics, (2001)Google Scholar
  6. 6.
    He, L.-B., Xu, L., Yu, P.: On global dynamics of three dimensional magnetohydrodynamics: nonlinear stability of Alfvén waves, Annals of PDE, 4(1), Art 5, 105 pp (2018)Google Scholar
  7. 7.
    Iftimie , D., Raugel , G., Sell , G.R.: Navier-Stokes Equations in thin 3D domains with Navier boundary conditions. Indiana Univ. Math. J. 56, 1083–1156, 2007MathSciNetCrossRefGoogle Scholar
  8. 8.
    Lin , F., Xu , L., Zhang , P.: Global small solutions of 2-D incompressible MHD system. J. Differ. Equ. 259(10), 5440–5485, 2015ADSMathSciNetCrossRefGoogle Scholar
  9. 9.
    Marsden, J. E., Ratiu, T. S., Raugel, G.: The Euler equations on thin domains, International Conference on Differential Equations Vol. 1, 2 (Berlin, 1999), 1198-1203, World Sci. Publ., River Edge, NJ, (2000)Google Scholar
  10. 10.
    Musielak , Z.E., Routh , S., Hammer , R.: Cutoff-free propagation of torsoonal Alfvén waves along thin magnetic flux tube. Astrophys. J. 659, 650–654, 2007ADSCrossRefGoogle Scholar
  11. 11.
    Raugel, G.: Dynamics of partial differential equations on thin domains, CIME Course, Montecatini Terme, Lecture Notes in Mathematics 1609. Springer208–315, 1995CrossRefGoogle Scholar
  12. 12.
    Raugel, G., Sell, G. R.: Navier–Stokes equations on thin 3D domains. I. Global attractors and global regularity of solutions. J. Amer. Math. Soc.6, 503–568 (1993)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Wei , D., Zhang , Z.: Global well-posedness of the MHD equations in a homogeneous magnetic field. Anal. PDE. 10(6), 1361–1406, 2017MathSciNetCrossRefGoogle Scholar
  14. 14.
    Wei , D., Zhang , Z.: Global well-posedness of the MHD equations via the comparison principle. Sci. China Math. 61(11), 2111–2120, 2018MathSciNetCrossRefGoogle Scholar
  15. 15.
    Xu , L., Zhang , P.: Global small solutions to three-dimensional incompressible magnetohydrodynamical system. SIAM J. Math. Anal. 47(1), 26–65, 2015MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematical SciencesBeihang UniversityBeijingChina

Personalised recommendations